Thunderstorm Wind, Mackinac
- When
- July 16, 5:15 AM EST
- Where
- Mackinac County, Curtis
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.200, -85.750
Trees and power lines downed.
A line of severe thunderstorms marched across Eastern Upper Michigan soon after dawn, bringing sporadic wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A line of severe thunderstorms marched across Eastern Upper Michigan soon after dawn, bringing sporadic wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 16, 3:00 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 400 AM EDT SUN JUL 16 2006 .DISCUSSION...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING STRONG AND FLAT RIDGE OF UPPER LEVEL HIGH PRESSURE OVER THE CENTRAL CONUS WHILE SFC HIGH PRESSURE WAS CENTERED OVER THE MID MISSISSIPPI VALLEY. STRONG UPPER LEVEL WNW FLOW WAS SITUATED ACROSS THE NRN CONUS WITH EMBEDDED SHORTWAVES TRAVERSING THE GREAT LAKES. FRONTAL ZONE WAS NOTED ACROSS SRN ONTARIO AND LAKE SUPERIOR...AND WAS CONNECTED WITH AN AREA OF SFC LOW PRESSURE IN SD. VERY MOIST SFC DEW POINTS WERE NOTED AHEAD OF THIS LOW...IN IOWA/MN AND BACK SOUTHWARD ACROSS VIRTUALLY ALL OF THE MISSISSIPPI RIVER VALLEY AND SE CONUS. THE COMBINATION OF EMBEDDED SHORTWAVES...FRONTAL ZONE...AND ESPECIALLY 35-55KT LOW LEVEL JET (LLJ) HAS CONTRIBUTED TO THE DEVELOPMENT OF SCATTERED SHOWERS AND STORMS FROM NRN MICHIGAN BACK TO THE MOST INTENSE THUNDERSTORMS IN WESTERN UPPER MICHIGAN AND MN. SEVERE THUNDERSTORM WATCHES HAVE BEEN ISSUED FOR MOST OF UPPER MICHIGAN AND PORTIONS OF MN/WI...BUT DO NOT INCLUDE CHIPPEWA AND MACKINAC COUNTIES. FORECAST CONCERNS ARE MANY...THUNDERSTORM POTENTIAL THROUGH MONDAY AFTERNOON...FIRE WEATHER...AND MARINE/BOATING WEATHER. TODAY...FRONTAL ZONE TO OUR NORTH WILL DROP SOUTHWARD AND IN OVER EASTERN UPPER BY THIS AFTERNOON. AXIS OF HIGHER H8-H5 THETA-E AIR AND SFC TDS IN THE MID 60S WILL POOL ALONG THIS FRONT...WITH THE LLJ ALIGNING ITSELF ACROSS NRN LOWER MICHIGAN IN A REGIME FEATURING MID LEVEL LAPSE RATES EXCEEDING 7.5 C/KM. THUNDERSTORM ACTIVITY WILL HOLD TOGETHER AND WORK ITS WAY INTO EASTERN UPPER AND POSSIBLY FAR NW LOWER THROUGH THE MORNING...AS THE LLJ SUSTAINS ITSELF AT 30-40KTS (ALTHOUGH IT WILL BE WEAKENING WITH TIME). WITH MID LEVEL WINDS BLOWING AT 50-55KTS...BULK SHEAR VALUES AT 40-50 KTS AND FREEZING LEVELS AT 13.3KFT...WIND GUSTS ARE THE MAIN CONCERN WITH HAIL BEING A DISTANT SECOND. AS LOW LEVEL JET WEAKENS FURTHER THROUGH THE AFTERNOON...WE LOSE THE PRIMARY LIFTING MECHANISM FOR THUNDERSTORMS. DAYTIME HEATING THEN TAKES OVER...AND IT WILL TAKE OVER QUITE WELL. H8 TEMPS RISE INTO THE 19C TO +22C RANGE...LEADING TO MAX TEMPS GENERALLY IN THE MIDDLE 90S FOR NRN LOWER TO NO COOLER THAN THE UPPER 80S FOR EASTERN UPPER. STILL DRY LOWER HALF OF THE ATMOSPHERE WILL ALLOW SFC TDS TO MIX OUT TO THE LOWER 60S AND UPPER 50S FOR NRN LOWER. THE COMBINATION OF THE TWO LEAD TO HUMIDITIES AROUND 30%. WITH TIGHT GRADIENT AND MIXED DOWN LLJ...WINDS THIS AFTERNOON WILL BE A SOLID 10-20MPH WITH GUSTS MAYBE AS HIGH AS 30 MPH. THEREFORE...HAVE ISSUED RED FLAG WARNING FOR FAR NE LOWER. AS FAR AS AFTERNOON THUNDERSTORM CHANCES...FRONTAL ZONE WILL PROVIDE WEAK LIFT...BUT THE QUESTIONS HAVE REVOLVED AROUND TOO MUCH WARM AIR AROUND 750 MB FOR ANY SFC BASED CONVECTION. THIS STILL LOOKS TO BE THE CASE...AS CINH OF 65 J/KG SEEN IN EASTERN UPPER...EVEN WITH TAKING A 89/66 SFC PARCEL. WITH FRONTAL ZONE AROUND...CANNOT TAKE OUT THE MENTION ALL TOGETHER...SO LEFT SLIGHT CHANCES NORTH OF M-32 THIS AFTERNOON. WITH EVEN DRIER SFC TDS IN NRN LOWER...THE CINH IS ONLY GREATER. THEREFORE...WILL GO WITH NO ACTIVITY SOUTH OF M-32 THIS AFTERNOON. MARINE...GUSTY WINDS TO 25 KNOTS HAVE LED TO THE ISSUANCE OF SMALL CRAFT ADVISORIES FOR ALL BUT WHITEFISH BAY AND SAINT MARYS RIVER SYSTEM (WHERE WEAKER WINDS ARE EXPECTED). TONIGHT...WILL HOLD ONTO SLIGHT CHANCES FOR THE EVENING HOURS NORTH OF M-32...THEN THE FOCUS NEEDS TO TURN TO ADDITIONAL THUNDERSTORM CHANCES FOR THE OVERNIGHT HOURS. BETTER DEFINED SHORTWAVE TROUGH CARVES INTO THE ARROWHEAD OF MN LATE TONIGHT AND SFC LOW PRESSURE DEVELOPS/DEEPENS NORTH OF LAKE SUPERIOR. THIS SHIFTS THE BETTER PRESSURE GRADIENT/LLJ FROM NRN WI TO EASTERN LAKE SUPERIOR. BETWEEN THE LLJ AND A DEVELOPING COLD FRONT THAT WILL LAY OUT ACROSS WESTERN UPPER TO NRN IOWA...THE BETTER THETA-E AIR WILL RESIDE. THIS ALL SUGGESTS THAT THE BEST CHANCE FOR NOCTURNAL CONVECTION WILL BE JUST TO OUR WEST...POSSIBLY GETTING INTO WESTERN CHIP/MACK COUNTIES. HOWEVER...THERE REMAINS SOME SUGGESTION IN THE MODELS THAT EMBEDDED WAVES WILL STILL BE PROGRESSING THROUGH NRN MICHIGAN AND WITH SUCH STEEP MID LEVEL LAPSE RATES STILL EXCEEDING 7.5 C/KM...SCATTERED SHOWERS/STORMS REMAIN POSSIBLE OVER MUCH OF THE AREA TONIGHT. WILL GO WITH JUST 30% CHANCES. DECENT WINDS OVERHEAD AND JUICIER AIR IN PLACE SUGGEST THAT IT WILL BE A WARM AND MUGGY NIGHT WITH LOWS NOT GETTING OUT OF THE LOWER 70S. MONDAY...WELL-DEFINED SHORTWAVE TROUGH WILL WORK THROUGH UPPER MICHIGAN...TRENDING EVEN QUICKER NOW. THE FORCING FROM THIS TROUGH OUGHT TO BRING SCATTERED THUNDERSTORMS INTO EASTERN UPPER IN THE MORNING...ESPECIALLY CONSIDERING THAT THE FRONT WILL ALSO BE COMING THROUGH AT THAT TIME. LATEST MODEL SOUNDINGS SUGGEST THAT WHILE HEATING COMMENCES AHEAD OF THIS FRONT IN NRN LOWER (YEAH...ANOTHER PRETTY WARM DAY WITH HIGHS IN THE LOWER 90S ACROSS THE SE CWA) AND THE APPEARANCE OF THE FRONT DURING THE AFTERNOON...SHOWERS AND STORMS WILL FIRE AND INCREASE IN COVERAGE THROUGH THE AFTERNOON AS THE FRONT QUICKLY WORKS INTO THE SE CWA. THERE IS ALSO NO WARM BUBBLE SEEN ON THESE SOUNDINGS...THUS NO CAP EXPECTED AS THE DAY WEARS ON. WILL GO WITH SCATTERED WORDING IN THE ZONES. MONDAY NIGHT...FRONT LOOKS TO CLEAR ALL AREAS BY EVENING...BUT HELD ONTO SMALL CHANCES FOR THE FARTHEST SOUTHERN CWA EARLY IN THE EVENING. THEN SKIES LOOK TO CLEAR AS VERY LOW THETA-E AIR SPREADS IN. LOWS WILL COOL OFF TO THE 50S MOST AREAS. NO OTHER CHANGES. SMD && .APX...WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING THIS AFTERNOON AND EARLY THIS EVENING...FOR PORTIONS OF NORTHEAST LOWER MICHIGAN. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 545 AM EDT SUN JUL 16 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-171000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 545 AM EDT SUN JUL 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT EASTERN UPPER AND PORTIONS NORTHERN LOWER MICHIGAN TODAY AND TONIGHT. THESE THUNDERSTORMS WILL BE MORE COMMON THIS MORNING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS IN EXCESS OF 60 MPH...AND HAIL TO ONE INCH IN DIAMETER. VERY WARM WEATHER WILL PERSIST TODAY AND MONDAY...WITH HEAT INDEX VALUES IN THE MIDDLE AND UPPER 90S DURING THE AFTERNOON. A FEW LOCATIONS IN NORTHERN LOWER MICHIGAN MAY SEE HEAT INDICES REACH 100 DEGREES TODAY. ALSO TODAY...BREEZY AND HOT SOUTHWEST WINDS...COMBINED WITH LOWER HUMIDITY VALUES...WILL PRODUCE CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHEAST LOWER MICHIGAN. SEE ONGOING RED FLAG WARNING FOR DETAILS. THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST OF THE MACKINAC BRIDGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED MONDAY ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. THE THUNDERSTORMS ARE EXPECTED TO BE MORE COMMON ACROSS NORTHERN LOWER MICHIGAN IN THE AFTERNOON. AGAIN...A FEW OF THESE STORMS WILL BE CAPABLE OF DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING. DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SMD
The Marquette radar (KMQT), 143 km away, was scanning. The volume nearest the first event began at 10:14 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees and power lines downed.
Numerous trees and power lines downed in western Chippewa County.
Trees downed. A scoreboard at the Pickford High School football field was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523123, 5523124, 5523125.